How is the risk for chemotherapy-induced nausea and vomiting (CINV) classified?

Updated: May 31, 2018
  • Author: Winston W Tan, MD, FACP; more...
  • Print
Answer

Answer

All the guidelines use the following system to classify chemotherapy agents into the following risk groups:

  • High emetic risk:  ≥90% or more of patients experience emesis
  • Moderate emetic risk: 30% to 90% of patients experience emesis
  • Low emetic risk: 10% to 30% of patients experience emesis
  • Minimal emetic risk: <10% of patients experience emesis

The MASCC/ESMO and ASCO risk ratings for individual chemotherapy agents are similar, [2] as are the NCCN risk ratings, although the NCCN list of agents is more extensive. [1] Single-agent cisplatin and the combination of an anthracycline and cyclophosphamide (AC) are rated at high risk by all three organizations. [1, 2, 3] ASCO and NCCN recommend that in patients receiving combination chemotherapy, antiemetic treatment should be determined according to the agent posing the greatest degree of emetic risk. [1, 3]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!